First came stomach cramps, which left Christina Shultz doubled over and weeping in pain. Then came nausea and fatigue -- so overwhelming she couldn't get out of bed for days. Just when she thought things couldn't get worse, the nastiest diarrhea of her life hit -- repeatedly forcing her into the hospital....
Stomach Bug Mutates Into Medical Mystery
Antibiotics, Heartburn Drugs Suspected
By Rob Stein
Washington Post Staff Writer
Friday, December 30, 2005; A01
First came stomach cramps, which left Christina Shultz doubled over and weeping in pain. Then came nausea and fatigue -- so overwhelming she couldn't get out of bed for days. Just when she thought things couldn't get worse, the nastiest diarrhea of her life hit -- repeatedly forcing her into the hospital.
Doctors finally discovered that the 35-year-old Hilliard, Ohio, woman had an intestinal bug that used to be found almost exclusively among older, sicker patients in hospitals and was usually easily cured with a dose of antibiotics. But after months of treatment, Shultz is still incapacitated.
"It's been a nightmare," said Shultz, a mother of two young children. "I just want my life back."
Shultz is one of a growing number of young, otherwise healthy Americans who are being stricken by the bacterial infection known as Clostridium difficile -- or C. diff -- which appears to be spreading rapidly around the country and causing unusually severe, sometimes fatal illness.
That is raising alarm among health officials, who are concerned that many cases may be misdiagnosed and are puzzled as to what is causing the microbe to become so much more common and dangerous.
"It's a new phenomenon. It's just emerging," said L. Clifford McDonald of the federal Centers for Disease Control and Prevention in Atlanta. "We're very concerned. We know it's happening, but we're really not sure why it's happening or where this is going."
It may, however, be the latest example of a common, relatively benign bug that has mutated because of the overuse of antibiotics.
"This may well be another consequence of our use of antibiotics," said John G. Bartlett, an infectious-disease expert at Johns Hopkins University in Baltimore. "It's another example of an organism that all of a sudden has gotten a lot meaner and nastier."
In addition, new evidence released last week suggests that the enormous popularity of powerful new heartburn drugs may also be playing a role.
The antibiotics Flagyl (metronidazole) and vancomycin still cure many patients, but others develop stubborn infections like Shultz's that take over their lives. Some resort to having their colon removed to end the debilitating diarrhea. A small but disturbingly high number have died, including an otherwise healthy pregnant woman who succumbed earlier this year in Pennsylvania after miscarrying twins.
The infection usually hits people who are taking antibiotics for other reasons, but a handful of cases have been reported among people who were taking nothing, another unexpected and troubling turn in the germ's behavior.
The infection has long been common in hospital patients taking antibiotics. As the drugs kill off other bacteria in the digestive system, the C. diff microbe can proliferate. It spreads easily through contact with contaminated people, clothing or surfaces.
There are no national statistics, but the number of infections in hospitals appears to have doubled from 2000 to 2003 and there may be as many as 500,000 cases each year, McDonald said. Other estimates put the number in the millions.
The emerging problem first gained attention when unusually large and serious outbreaks began turning up in other countries. In Canada, for example, Quebec health officials reported last year that perhaps 200 patients died in an outbreak involving at least 10 hospitals. Similar outbreaks were reported in England and the Netherlands.
After the CDC began receiving reports of severe cases among hospital patients in the United States -- and in people who had never, or just briefly, been hospitalized -- it launched an investigation.
In the Dec. 8 issue of the New England Journal of Medicine, the CDC reported that an analysis of 187 C. diff samples found that the unusually dangerous strain that caused the Quebec cases was also involved in outbreaks at eight health care facilities in Georgia, Illinois, Maine, New Jersey, Oregon and Pennsylvania.
"This strain has somehow been able to get into hospitals widely distributed across the United States," said Dale N. Gerding of Loyola University in Chicago, who helped conduct the analysis. "We're not sure how."
But scientists do have a few clues. The dangerous strain has mutated to become resistant to a class of frequently used antibiotics known as fluoroquinolones. That means anyone taking those antibiotics for other reasons would be particularly prone to contract C. diff .
"Because this strain is resistant, it can take advantage of that situation and establish itself in the gut," Gerding said.
Experts said the resistant germ's proliferation offers the latest reason why people should use antibiotics only when necessary, to reduce both their risk for C. diff and the chances that other microbes will mutate into more dangerous forms.
"That's one theory for what's happening here," said J. Thomas Lamont of Harvard Medical School. "If we reduce the number and amount of antibiotics given for trivial infections like colds and stuffy noses, we'd all be a lot better off."
Overuse of antibiotics can make germs more dangerous by killing off susceptible strains, leaving behind those that by chance have mutated to become less vulnerable to the drugs. The resistant strains then become dominant.
In addition to being resistant, the dangerous C. diff strain also produces far higher levels of two toxins than do other strains, as well as a third, previously unknown toxin. That would explain why it makes people so much sicker and is more likely to kill. In Quebec, C. diff killed 6.9 percent of patients -- which is much higher than the disease's usual mortality rate -- and was a factor in more than 400 deaths.
Adding to the alarm is evidence that the infection is occurring outside of hospitals. When the CDC began looking for such cases earlier this year, investigators quickly identified 33 cases in New Hampshire, New Jersey, Ohio and Pennsylvania, including 23 people who had never been in the hospital and 10 women who had been hospitalized only briefly to deliver a baby, the agency reported this month. Eight of the patients had never taken antibiotics.
"This is the first time we've started to see this not only in people who have never been in the hospital but also in those who are otherwise perfectly healthy and have not even taken antibiotics," McDonald said.
"It's probably going on everywhere," he said.
It remains unclear whether the cases occurring outside the hospital are being caused by the same dangerous strain.
"We don't really know what's going on here," McDonald said. "We know it's changing in some ways; we know it's changing the kinds of patients it's attacking, and we know it's causing more severe disease. But we don't know exactly why."
Canadian researchers, however, have found one possible culprit: popular new heartburn drugs. Patients taking proton pump inhibitors, such as Prilosec and Prevacid, are almost three times as likely to be diagnosed with C-diff , the McGill University researchers reported in the Dec. 21 issue of the Journal of the American Medical Association. And those taking another type called H2-receptor antagonists, such as Pepcid and Zantac, are twice as likely. By suppressing stomach acid, the drugs may inadvertently help the bug, the researchers said.
Whatever the cause, the infection often resists standard treatment. That is what happened to Shultz, who had been taking antibiotics to help clear up her acne when C. diff hit in June. Because the bacterium can hibernate in protective spores, patients can be prone to recurrences. It can take multiple rounds of antibiotics -- or sometimes infusions of antibodies or ingesting competing organisms such as yeast or the bacteria found in yogurt -- to finally cure them.
"I'm trying to stay positive," Shultz said. "People tell me it does go away and I will get rid of it someday. I'm looking forward to getting my life back, but I'm not convinced I'll ever be normal again."
© 2005 The Washington Post Company